Minnesota, 2017Hail in Minnesota, June 17, 2017
June 17, 2017 · NWS FGF · 1 event in 1 county or zone
A thunderstorm cell formed over northern Cass County in North Dakota during the early afternoon of June 17th. The storm tracked east-southeast and passed to the north of the Fargo-Moorhead area, and straight into central Clay County in Minnesota, where it dropped quarter sized hail near Hawley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $200,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm cell formed over northern Cass County in North Dakota during the early afternoon of June 17th. The storm tracked east-southeast and passed to the north of the Fargo-Moorhead area, and straight into central Clay County in Minnesota, where it dropped quarter sized hail near Hawley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 17, 11:53 AM CST, 1 hour 22 minutes earlier.
Area forecast discussion, Jun 17, 11:53 AM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1253 PM CDT Sat Jun 17 2017
.UPDATE...
Issued at 1235 PM CDT Sat Jun 17 2017
No changes to the ongoing forecast. Convection beginning to
develop along a line from Devils Lake to the southeast to just
north of Fargo to south of Park Rapids. Will be watching this
activity grow in coverage and spread to the southeast over the
afternoon and evening. Given best shear remains along the southern
tier of counties in the forecast area with 30 to 40kts most cells
should be outflow dominate with 1 inch hail and gusty winds up to
60mph the primary threats.
UPDATE Issued at 1030 AM CDT Sat Jun 17 2017
Per SPC morning update of adding the southern two thirds of the FA
into a marginal risk for severe storms will be updating the
wording in HWO. Given the environment with MLCAPE ranging
between 500-1000 J/kg and effective bulk shear values up to 35kt,
expecting a multi-cell convective scenario to play out this
afternoon. With relatively low freezing levels, between 8000 to
9000ft, increased possibility of hail around an inch and
subsequent downbursts with winds up to 60mph seem to be the
primary threat with the stronger pulsating updrafts. Widespread
organized severe storms not expected, but isolated strong storms
with a severe storm or two is possible. Most areas will have the
potential for brief heavy downpours, small hail and some gusty
winds.
&&
.SHORT TERM...(Today and tonight)
Issued at 345 AM CDT Sat Jun 17 2017
Degree of rain chances main challenge through the short term.
Short wave crossing the northern rockies to dig some as it
propagates across the region today. Associated cold front will
drop through the fa today. By early afternoon boundary should be
through the northern third of the forecast area. Some diurnal
heating, modest instability, cape, and shear should aid in
development this afternoon. Based on timing of front best
coverage of shra/tsra will be across at least the south half of
the fa. Clouds and cold advection will limit temperature recovery
across the north to the 60s with warmer temperatures to the south.
Showers and T should continue into the evening hours across mainly the
south diminishing late evening as boundary sags south of region.
With cold advection continuing will see minimums in the lower 50s
with 40s across the north.
.LONG TERM...(Sunday through Friday)
Issued at 345 AM CDT Sat Jun 17 2017
A cool day Sunday with high temperatures in the 60s. Most areas
likely to be dry with best chances across the west closer to exit
region of jet streak dropping through canada.
stronger signal for showers will be later Monday/Monday night as
next wave drops through the Fa in persistent NW mid level flow.
Temperatures to continue blo average.
Split flow aloft develops over North America through the period with
the northern stream over central Canada and southern stream over the
northern states. Long wave trough over the Gulf of AK will move into
southwest Canada/Pacific Northwest. Long wave trough over the
Canadian archipelago will rotate into the Hudson Bay.
The ECMWF was a little faster and farther south than the GFS. The
GFS was trending faster than the ECMWF early in the period. Both the
ECMWF and the GFS were trending a little slower late in the period.
Will blend the models. Short waves are expected to move through Wed
and Thu.
Little change to high temperatures but were generally decreased a
degree or less for Tue, Wed, and Thu. No change on Fridays high
temps from yesterday package. &&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1134 PM CDT Fri Jun 16 2017
Not much difference from the previous set of TAFs. Overall winds
look to remain on the lower end. Models still indicating some low
end VFR or high end MVFR clouds along the highway 2 corridor
toward Saturday morning, which could affect KDVL/KGFK/KTVF. Not
high confidence in this occurring, so kept them in the low end of
the VFR range for now. Models continue to show the better
potential for afternoon thunder across the south (KFAR) along with
the better pcpn amounts. Therefore mentioned a thunder potential
at KFAR from mid afternoon into the early evening. Thereafter
coverage should decrease along with the thunder threat.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1235 PM CDT Sat Jun 17 2017
General increase in coverage of showers and thunderstorms this
afternoon into the early evening then quickly diminishing into
tonight. Best thunderstorm chance will be impacting the FAR area
around 22-02Z. Otherwise expected SHRAs at other TAF sites with
broken CIGs lowering into the MVFR range overnight as north winds
bring cloud deck south from Canada. By morning stratus deck
impacting all sites with IFR CIGS possible in the east, BJI and
TVF.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&
UPDATE...JK
SHORT TERM...Voelker
LONG TERM...JH/Voelker
AVIATION...JK
Hazardous weather outlook, Jun 17, 9:13 AM CST, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1013 AM CDT Sat Jun 17 2017
MNZ001>003-009-013>017-022>024-027>032-040-NDZ027>030-038-039-049-
052-053-181515-
West Polk-Norman-Clay-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Grand Forks-Griggs-
Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
1013 AM CDT Sat Jun 17 2017
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
Scattered showers and thunderstorms are expected from late morning
into the evening hours. Best chances for thunderstorms will be
across the south half of the region. An isolated severe is
possible with hail around an inch in size and wind gusts to 60mph.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
MNZ004>008-NDZ006>008-014>016-024-026-054-181515-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-
Nelson-Western Walsh County-
1013 AM CDT Sat Jun 17 2017
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
Scattered showers and thunderstorms are expected from late morning
into the evening hours. Best chances for thunderstorms will be
across the southern half of the region. Severe storms are not
anticipated in the Devils Lake basin and northern Red River
valley.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Special weather statement, Jun 17, 12:34 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
134 PM CDT SAT JUN 17 2017
MNZ003-171930-
Clay MN-
134 PM CDT SAT JUN 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAY COUNTY UNTIL
230 PM CDT...
At 132 PM CDT, the doppler radar indicated a strong thunderstorm
over Kragnes, or 11 miles north of Fargo, moving southeast at 20 mph.
Dime size hail was reported at Argusville and winds in excess of 40
mph will be possible with this storm.
This strong thunderstorm will be near...
Averill around 200 PM CDT.
Glyndon around 205 PM CDT.
Muskoda around 225 PM CDT.
Hawley around 230 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4696 9678 4713 9680 4709 9619 4672 9631
TIME...MOT...LOC 1832Z 297DEG 18KT 4703 9674
JK
Special weather statement, Jun 17, 12:44 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
144 PM CDT SAT JUN 17 2017
MNZ015>017-022>024-171945-
Mahnomen MN-South Clearwater MN-Hubbard MN-East Polk MN-
North Clearwater MN-South Beltrami MN-
144 PM CDT SAT JUN 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUBBARD...
SOUTHEASTERN POLK...SOUTHERN BELTRAMI...NORTHEASTERN MAHNOMEN AND
SOUTHERN CLEARWATER COUNTIES UNTIL 245 PM CDT...
At 143 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lengby, or 32 miles west of Bemidji, moving southeast at 20 mph.
Dime size hail will be possible with this storm.
This strong thunderstorm will be near...
Ebro around 155 PM CDT.
Bagley around 210 PM CDT.
Rice Lake around 215 PM CDT.
Shevlin around 225 PM CDT.
Upper Rice Lake around 240 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4752 9573 4767 9557 4746 9502 4724 9525
TIME...MOT...LOC 1843Z 304DEG 15KT 4756 9556
PJS
Hail, Clay
- When
- June 17, 1:15 PM CST to 1:20 PM CST
- Where
- Clay County, 2.8 mi S of Hawley Muni Arpt
- Measured
- 1.25 in hail
- Crop damage
- $200,000
- Reported by
- Social Media
- Coordinates
- 46.840, -96.340
A video showed large hail and stripped crops near Silver Lake.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, June 17 to 25, 201718 deaths · 1 event
- Excessive Heat in California, June 17 to 23, 201710 deaths · 2 injured · 4 events
- Rip Currents in North Carolina, June 17 to 18, 20172 deaths · 2 events
- Excessive Heat and Heat in California, June 17 to 27, 201717 injured · 5 events
- Wildfire in Utah, June 17 to 30, 2017$2.0 million · 1 event
- Flash Flooding in Kentucky, June 17, 2017$100,000 · 2 events
- Hail and Damaging Winds in Kansas, June 17, 2017$30,000 · 1.5 in hail · 24 events
- Damaging Winds in Michigan, June 17, 2017$80,000 · 61 kt wind · 2 events
- Flash Flood and Hail in Oklahoma, June 17 to 18, 2017$29,000 · 1.75 in hail · 14 events
- Damaging Wind in Michigan, June 17, 2017$40,000 · 61 kt wind · 1 event
- Hail and Damaging Wind in Iowa, June 17, 2017$23,000 · 3 in hail · 12 events
- Flash Flooding and Flooding in Illinois, June 17 to 18, 20171 in hail · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697393.